Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 14, NWS Denver/Boulder, CO

July 20, 20086 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jul 20, 2008, 1:11 PM MDT for 6 counties in Colorado. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2008, 1:11 PM MDT (19:11 UTC)
Expired
Jul 20, 2008, 9:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-505 J/kg
Mixed-layer LCL
3201 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 201911
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
111 PM MDT SUN JUL 20 2008

COZ241-245>247-249-210300-
/O.NEW.KBOU.FW.W.0014.080720T1911Z-080721T0300Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
WASHINGTON COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON...
MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER...AKRON...
COPE...LAST CHANCE...OTIS
111 PM MDT SUN JUL 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THE PALMER DIVIDE AREA AND EAST CENTRAL COLORADO DUE TO 
HOT TEMPERATURES...VERY LOW HUMIDITIES...AND GUSTY SOUTHEAST
WINDS...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

TEMPERATURES HAVE CLIMBED TO AROUND THE 100 DEGREE MARK AND
RELATIVE HUMIDITIES HAVE DROPPED TO 10 PERCENT OR LESS.  IN
ADDITION...SOUTHEAST WINDS WILL CONTINUE TO INCREASE TO 15 TO 25
MPH WITH GUSTS TO AROUND 30 MPH ACROSS THE PALMER DIVIDE. THE RED
FLAG CONDITIONS WILL PERSIST THROUGH THE REST OF THE AFTERNOON AND
EARLY EVENING HOURS UNTIL TEMPERATURES COOL OFF AND WINDS SUBSIDE
AFTER SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
1 follow-up statement
000 
WWUS85 KBOU 210256
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
856 PM MDT SUN JUL 20 2008

COZ241-245>247-249-210400-
/O.EXP.KBOU.FW.W.0014.000000T0000Z-080721T0300Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
WASHINGTON COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON...
MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER...AKRON...
COPE...LAST CHANCE...OTIS
856 PM MDT SUN JUL 20 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS HAVE DECREASED TO LESS THAN 15 MPH AND HUMIDITIES HAVE
INCREASED ABOVE 20 PERCENT. IT WILL STILL BE WARM AND DRY ON
MONDAY...BUT CONDITIONS WILL NOT BE AS EXTREME AS THEY WERE TODAY.

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jul 20, 3:00 AM MDT, 10 hours 11 minutes earlier.

Area forecast discussion, Jul 20, 3:00 AM MDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT SUN JUL 20 2008

.SHORT TERM...HIGH PRESSURE ALOFT REMAINS ACROSS THE FORECAST AREA
WITH A LIGHT WESTERLY FLOW ALOFT. WATER VAPOR HAS SHOWN SOME
INCREASE IN MSTR DURING THE PAST 12 HOURS WHICH LED TO SOME ISOLATED
STORMS LAST EVENING. APPEARED SOME COOLING ALOFT TO -7C AT 500MB
WHICH ALLOWED CONVECTION TO DEVELOP AND MAYHAPS A WEAK WAVE(THOUGH
COUDNT REALLY FIND ONE). ONLY SUBTLE CHANGES NOTED WITH PW VALUES
OVER THE FRONT RANGE...THOUGH ON THE WEST SLOPE VALUES HAVE
INCREASED ABOUT .20 OF AN INCH AT GJT. OVERNIGHT STORMS ARE
CONTINUING ACROSS UTAH AND FAR WRN COLORADO. FORECAST SOUNDINGS NOT
TOO EXCITED ABOUT STORMS TODAY WITH SOME SLIGHT WARMING ALOFT...SO
STORM ACTIVITY ON THE PLAINS MAY BE LESS THAN LAST NIGHT. HOWEVER
GIVEN CURRENT ACTIVITY TO OUR WEST...EXPECT SOME ISOLD ACTIVITY
TODAY...ESP OVER MTN REGIONS AS MSTR SEEPS EASTWARD. ANOTHER HOT DAY
IN STORE ACROSS ERN CO AS TEMPS EXPECTED 1-2 DEGREES HIGHER THAN
SATURDAY...AND WILL PUSH HIGH TEMPS AROUND 100. RECORD FOR DENVER
TODAY IS 105 SO NOT EXPECTING THAT RECORD TO FALL.

.LONG TERM...MODELS HAVE THE UPPER RIDGE CENTERED SOUTH-SOUTHEAST OF
THE FORECAST AREA THROUGH THE PERIODS.  HOWEVER THE UPPER LEVEL FLOW
IS LIGHT NORTHWESTERLY THROUGH MUCH OF THE PERIOD.  THE QG VERTICAL
VELOCITY FIELDS FOR THE MOST PART HAVE WEAK UPWARD MOTION FOR MUCH
OF THE FORECAST AREA THROUGH THE PERIODS. MODELS HAVE EAST-
SOUTHEASTERLY BOUNDARY LAYER FLOW FOR MONDAY AND TUESDAY.  FOR
MOISTURE...THE NAM NOW SHOWS DECENT MID AND UPPER LEVEL MOISTURE
...AS DOES THE GFS...FOR MUCH OF THE FORECAST AREA MONDAY THROUGH
TUESDAY NIGHT.  PRECIPITABLE WATER VALUES ARE IN THE 0.90 TO 1.20
INCH RANGE MONDAY THROUGH TUESDAY NIGHT.  THERE IS A DECENT THETA-E
AXIS OVER CENTRAL COLORADO LATE DAY MONDAY.  THERE IS A STRONG AXIS
OVER THE WESTERN HALF OF WESTERN FORECAST AREA LATE DAY TUESDAY.
BOUNDARY LAYER DEW POINTS AT IN THE MID 40S TO MID 50S MONDAY...A
BIT HIGHER ON TUESDAY.  THE MID LEVELS ARE QUITE WARM AND THE LAPSE
RATES HAVE SOMEWHAT OF A CAP BOTH LATE DAY MONDAY AND TUESDAY.
THERE IS PRETTY GOOD CAPE OVER THE MOUNTAINS LATE DAY MONDAY...WITH
MINIMAL VALUES OVER THE PLAINS.  TUESDAY IS SIMILAR WITH PERHAPS
SLIGHTLY HIGHER VALUES.  FOR POPS ON BOTH DAYS...WILL GO WITH
20-30%S IN THE MOUNTAINS AND FOOTHILLS...10%S ON THE PLAINS.  FOR
TEMPERATURES...MONDAYS HIGHS ARE 2-4 C COOLER THAN SUNDAYS.
TUESDAYS ARE 0-1.5 C COOLER THAN MONDAYS.  WILL LEAVE THE LATER
DAYS...WEDNESDAY THROUGH SATURDAY AS IS.
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE WITH INCREASING SERLY LOW
LVL FLOW BY AFTN HOURS. ISOLATED TS BETWEEN 22-03Z TODAY WITH MAINLY
GUSTY AND ERRATIC WINDS WITH THE SHOWERS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
SWE/RJK
Hazardous weather outlook, Jul 20, 10:30 AM MDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT SUN JUL 20 2008

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1030 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL FORM UP ALONG THE CONTINENTAL
DIVIDE BETWEEN 11:30 AM AND 2 PM TODAY. ONE OR TWO OF THESE GUSTY
MOSTLY DRY STORMS MAY DRIFT EAST OVER THE FRONT RANGE FOOTHILLS AND
NEARBY PLAINS LATER THIS AFTERNOON AND EARLY THIS EVENING. DEADLY
CLOUD-TO-GROUND LIGHTNING...A BRIEF LIGHT RAIN SHOWER AND WIND
GUSTS POSSIBLY TO 40 MPH MAY ACCOMPANY THESE HIGH BASED STORMS.
OTHERWISE EXPECT HOT AND DRY CONDITIONS TO CONTINUE TODAY WITH
AFTERNOON TEMPERATURES AT LOWER ELEVATIONS ONCE AGAIN UP NEAR 100
DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS MONDAY THROUGH THURSDAY...WITH A SLIGHT CHANCE OVER THE
FOOTHILLS AND PLAINS.  THERE WILL BE A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS IN ALL AREAS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/COOPER

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.